Approximate symmetrization and Petrov-Galerkin methods for diffusion- convection problems. (English) Zbl 0562.76086

The authors study the following diffusion-convection problem: \(-\nabla \cdot (a\nabla u-bu)=f\) in \(\Omega \in {\mathbb{R}}^ d\), \((a>0\), \(\nabla \cdot b=0)\); \(u=g\) on \(\Gamma_ D\), \(\partial u/\partial n=0\) on \(\Gamma_ N\), where the boundary \(\Gamma_ D\cup \Gamma_ N\) of \(\Omega\) is such that the Dirichlet section \(\Gamma_ D\neq \{\emptyset \}\) includes all the inflow boundary, i.e., \(b\cdot n\geq 0\) on \(\Gamma_ N\), where \(n=outward\) normal. By carefully introducing the concept of symmetrization, the authors derive general error bounds for a Petrov- Galerkin method, provide approximations based on the symmetric forms associated with the problem, they also address the problem of how to interpret a finite element approximation which attempts to achieve optimality in one of the symmetric forms and finally generate numerical examples for one- and two-dimensional cases.
Reviewer: M.A.Ibiejugba


76Rxx Diffusion and convection
76M99 Basic methods in fluid mechanics
Full Text: DOI


[1] Ciarlet, P.G., The finite element method for elliptic problems, (1978), North-Holland Amsterdam · Zbl 0445.73043
[2] Morton, K.W., Finite element methods for non-self-adjoint problems, (), 113-148 · Zbl 0551.65075
[3] Heinrich, J.C.; Zienkiewicz, O.C., The finite element method and ‘upwinding’ techniques in the numerical solution of convection dominated flow problems, (), 105-136 · Zbl 0436.76062
[4] ()
[5] Barrett, J.W.; Morton, K.W., Optimal finite element solutions to diffusion convection problems in one dimension, Internat. J. numer. meth. engrg., 15, 1457-1474, (1980) · Zbl 0442.76069
[6] Barrett, J.W.; Morton, K.W., Optimal Petrov-Galerkin methods through approximate symmetrization, IMA J. numer. anal., 1, 439-468, (1981) · Zbl 0471.65059
[7] Babuska, I.; Aziz, A.K., Survey lectures on the mathematical foundations of the finite element method, (), 3-363
[8] Hemker, P.W., A numerical study of stiff two-point boundary problems, () · Zbl 0426.65043
[9] Allen, D.; Southwell, R., Relaxation methods applied to determining the motion, in two dimensions, of a viscous fluid past a fixed cylinder, Quart. J. mech. appl. math., 8, 129-145, (1955) · Zbl 0064.19802
[10] Christie, I.; Griffiths, D.F.; Mitchell, A.R.; Zienkiewicz, O.C., Finite element methods for second order differential equations with significant first derivatives, Internat. J. numer. meth. engrg., 10, 1389-1396, (1976) · Zbl 0342.65065
[11] Heinrich, J.C.; Huyakorn, P.S.; Mitchell, A.R.; Zienkiewicz, O.C., An upwind finite element scheme for two-dimensional convective transport equations, Internat. J. numer. meth. engrg., 11, 131-143, (1977) · Zbl 0353.65065
[12] Hughes, T.J.R.; Brooks, A., A multi-dimensional upwind scheme with no crosswind diffusion, (), 19-35 · Zbl 0423.76067
[13] Johnson, C.; Nävert, U., An analysis of some finite element methods for advection-diffusion problems, () · Zbl 0455.76081
[14] Hughes, T.J.R.; Brooks, A., A theoretical framework for Petrov-Galerkin methods with discontinuous weighting functions: application to the streamline-upwind procedure, (), 47-65
[15] Scotney, B., Numerical experiments and error analysis for Petrov-Galerkin methods, () · Zbl 0603.65071
[16] Griffiths, D.F.; Mitchell, A.R., On generating upwind finite element methods, (), 91-104 · Zbl 0423.76069
[17] Nävert, U., A finite element method for convection-diffusion problems, Ph.D. thesis, (1982), Gothenberg
[18] Reinhardt, H.J., A-posteriori error analysis and adaptive finite element methods for singularly perturbed convection-diffusion equations, Math. methods. appl. sci., (1984), to appear. · Zbl 0489.65056
[19] Barrett, J.W.; Morton, K.W., Optimal finite element approximation for diffusion-convection problems, (), 403-411 · Zbl 0504.76096
[20] Barrett, J.W.; Moore, G.; Morton, K.W., Optimal recovery and defect correction in the finite element method, () · Zbl 0678.65054
[21] Murray, W.L., Numerical schemes for diffusion-convection in decelerating flows, Nat. engrg. lab. rept., (1978)
[22] Hutton, A.G., The numerical representation of convection, () · Zbl 0474.76037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.